Hail, Wake
- When
- March 28, 1:56 PM EST
- Where
- Wake County, 3.41 mi ENE of Holly Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.660, -78.790
Penny sized hail reported at the intersection of Wescott Ridge Drive and Danagher Court.
A line of showers and embedded thunderstorms in the morning hours of March 28th over eastern Tennessee and western North Carolina pushed eastward ahead of a strong cold front. These storms intensified during the afternoon hours across portions of central North Carolina, producing several reports of trees down and quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A line of showers and embedded thunderstorms in the morning hours of March 28th over eastern Tennessee and western North Carolina pushed eastward ahead of a strong cold front. These storms intensified during the afternoon hours across portions of central North Carolina, producing several reports of trees down and quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 1:10 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 210 PM EDT Sun Mar 28 2021 .SYNOPSIS... A strong cold front will surge east across the state this afternoon and early evening. Cool and dry high pressure for Sunday night and Monday. Yet, another storm system will affect the region mid-week, followed by the potential for freezing overnight lows by Friday and Saturday. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 1025 AM Sunday... ...Becoming windy and warm ahead of a strong cold front with S-SW winds at 20-30 mph with gusts to over 40 mph... ...An organized line(s) of severe thunderstorms is possible today... ...Damaging wind gusts is the main severe threat, but large hail and isolated tornadoes are also possible... A potent upper-level shortwave trough will continue to intensify as it traverses the Mid-Atlantic and Northeast today. The attendant strong cold front, which is currently approaching the western slopes of the Appalachians, will move quickly eastward during the afternoon and into the evening before exiting east and offshore. This strong cold front coupled with incredibly strong winds aloft, featuring a 50-60 kt LLJ(confirmed on the 12z/28 GSO sounding) and equally impressive 90kt H5 jet streak that is forecast to further strengthen to 100-110 kt H5 jet streak, will serve as the focus for strong to severe storms. The early morning batch of WAA convection has moved off to the north, leaving central NC currently in lull at the moment. Visible satellite imagery shows considerable breaks in the low and mid-level cloud cover across the SE US, including NC, which will allow for some tempered insolation/heating ahead of the lead convective band coming across the mountains. With central NC firmly in the warm sector, temperatures should respond nicely, warming into the mid 70s(west) to lower/mid 80s(southeast). Resultant steepening lapse rates and deeper mixing will allow the strong winds to mix down to the surface, with windy conditions developing ahead of the convection, with sustain SWLY winds of 15 to 25 mph, gusting of 30 to 40 mph. That brings us to the well advertised severe wx threat, which has become increasingly complex, with latest models now showing not 1, but 2 lines of convection moving through the area. Weak instability across the western Piedmont, due to the earlier convection and low- level cloud cover, could initially keep the lead convective line rather well-behaved and below severe limits. However, as this lead convective line progresses east into central and especially eastern NC, where it will ingest the juicer/more unstable air, the line would be apt to intensify, leading to increase severe threat. On the heels of the lead convective band, a second line of convection is forecast to develop immediately along the front. Depending on the coverage/extent of the preceding lead convective band and whether the nearby environment has been rain-cooled/stabilized or not, the second convective line could either bring another threat of severe storms to the area or alternatively could remain below severe limits or increasingly marginal/localized. Given the unidirectional flow, straight-line winds of >60kts will be the main threat, especially with any bowing segments. An isolated tornado and hail will also possible with any embedded supercells. The greatest severe threat will occur between 12-8 pm west of US 1 and 2-10 pm east of US 1. The line should quickly exit the I-95 corridor by early evening. This will be followed by breezy NW winds this evening, clearing skies, and cooling temperatures into the upper 30s NW to mid 40s SE. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 315 AM Sunday... Surface high pressure will quickly move across the area on Monday, with a much cooler and dryer air mass filtering into the area. This will result in a return to dry weather, with high temperatures in the 60s. Clear and calm Monday night with lows in the mid 30s north- central Piedmont ranging into the lower 40s southeast. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 210 PM Sunday... A deep upper level low will cross the Great Lakes and NE on Tuesday bringing SW flow aloft to Central NC. A shortwave trough will exit the Gulf of Mexico on Tuesday and move into the Carolinas by Tuesday evening. Moisture in the low levels along with above average PWs of 1 to 1.60 inches will lift into the region bringing widespread showers on Wednesday into Wednesday night. Confidence for these showers to become severe is low, but a couple of isolated thunderstorms could develop in the overnight period. Thursday morning a strong cold front, pushing out all the remaining showers/storms, will pass over and bring much cooler temperatures with highs in the upper 40s in the NW and low 50s in the SE, this is roughly 20 degrees below average. High pressure will build in behind the cold front Thursday night and will result in dry conditions for the rest of the forecast period. Temperatures will be below freezing on Thursday and Friday nights as the dry northerly winds filter in and the surface high settles into the region. As of now, Easter weekend will be sunny, and dry with high temperatures in the low 60s on Saturday and low 70s on Sunday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM Sunday... Strong and gusty SW wind at 20-25kt will gust to near 40kt this afternoon out ahead of a cold front The lead band of weak convective that just moved through the Triad terminals will continue advance east across the remainder of the forecast area through 20 to 21z. Thus far, aviation impacts have been minimal but if this line intensifies as it moves into the more favorable/more unstable air, expect a 1 to 2 hour of period of IFR to MVFR restrictions in a heavy shower or thunderstorm. A second line of convection is expected to cross east through the area during the late afternoon(west)to early evening (east), likely to produce another brief 2-3 hour period of sub-VFR conditions in showers and storms. Abrupt west to east clearing will occur behind the cold front with breezy NWLY post-frontal gusts developing behind the front. Otherwise, VFR conditions are otherwise expected through the remainder of the forecast as cool high pressure builds into the area. Outlook: VFR conditions in high pressure will follow until the next frontal system with showers and possibly thunderstorms Wednesday through early Thursday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/MWS NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...CA AVIATION...CBL
Hazardous Weather Outlook National Weather Service Raleigh NC 417 AM EDT Sun Mar 28 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 417 AM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A line of thunderstorms is expected to push quickly from west to east through our region today. Damaging winds to 60 mph will be possible. An isolated tornado cannot be ruled out. The timing of the line of storms should be mid-morning into the early afternoon in the Triad, late morning into the mid-afternoon in the Triangle and Fayetteville, and mid to late afternoon and early evening along the Interstate 95 corridor. In addition, hail is possible with any storms today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Much colder air will follow a cold front late this week. Freezing temperatures are possible both Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
Special Weather Statement
National Weather Service Raleigh NC
209 PM EDT Sun Mar 28 2021
NCZ040-041-075-076-281845-
Lee NC-Chatham NC-Wake NC-Moore NC-
209 PM EDT Sun Mar 28 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT CENTRAL MOORE...LEE...
WESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Goldston to 11 miles
northwest of Hoffman. Movement was northeast at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Pittsboro, Carthage,
Pinehurst, Goldston, RDU International and Apex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3597 7859 3558 7891 3527 7922 3526 7920
3514 7959 3515 7961 3520 7966 3566 7928
TIME...MOT...LOC 1809Z 244DEG 46KT 3562 7931 3517 7968
GreenSpecial Weather Statement
National Weather Service Raleigh NC
227 PM EDT Sun Mar 28 2021
NCZ026-027-041-281900-
Nash NC-Franklin NC-Wake NC-
227 PM EDT Sun Mar 28 2021
...A HEAVY RAIN SHOWER WILL AFFECT NORTHWESTERN NASH...NORTHEASTERN
WAKE AND CENTRAL FRANKLIN COUNTIES UNTIL 300 PM EDT...
At 226 PM EDT, Doppler radar was tracking a heavy rain shower 8 miles
south of Wake Forest, or 8 miles east of Raleigh, moving northeast at
60 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Raleigh, Louisburg, Wake Forest, Zebulon, Bunn, Knightdale,
Rolesville, Red Oak, Spring Hope and Castalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3621 7802 3618 7798 3618 7797 3619 7797
3618 7795 3619 7794 3605 7783 3574 7851
3589 7863 3621 7811
TIME...MOT...LOC 1826Z 236DEG 55KT 3586 7850
GreenSpecial Weather Statement
National Weather Service Raleigh NC
239 PM EDT Sun Mar 28 2021
NCZ026-027-040>043-076-077-088-281915-
Lee NC-Nash NC-Johnston NC-Chatham NC-Franklin NC-Harnett NC-Wake NC-
Wilson NC-Cumberland NC-
239 PM EDT Sun Mar 28 2021
...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHWESTERN NASH...HARNETT...
NORTHEASTERN CUMBERLAND...CENTRAL LEE...WAKE...WEST CENTRAL WILSON...
JOHNSTON...SOUTHEASTERN CHATHAM AND SOUTH CENTRAL FRANKLIN COUNTIES
UNTIL 315 PM EDT...
At 239 PM EDT, Doppler radar was tracking an area of heavy rain along
a line extending from Cary to 6 miles southwest of Sanford. Movement
was east at 80 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Smithfield, Nashville, Lillington, Wake
Forest, Garner, Fuquay-Varina and Clayton.
LAT...LON 3601 7787 3527 7850 3532 7854 3530 7858
3520 7864 3517 7863 3536 7927 3596 7862
TIME...MOT...LOC 1839Z 248DEG 68KT 3579 7878 3541 7926
CAThe Raleigh/Durham radar (KRAX), 27 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Penny sized hail reported at the intersection of Wescott Ridge Drive and Danagher Court.
A tree was reported down on a residence near the intersection of East Washington Street and North First Street.
Quarter size hail reported at the intersection of Fairfield Road and Sycamore Court.
Quarter size hail reported near the intersection of Birchwood Drive and Beechtree Drive.
Several trees reported down at the intersection of East Washington Street and North Oak Street.
Several trees were reported down in and around Nashville.
Several trees were reported down and split around Wesleyan College, near the intersection of Bishop Road and Tyler Drive.
A tree was reported down near the intersection of Briar Glenn Road and Tanglewood Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950358, 950363, 950359, 950360, 950364, 951894, 951896, 950367, 950368.